Hail, Tillman
- When
- May 28, 3:16 PM CST
- Where
- Tillman County, 4.86 mi SE of Manitou
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.460, -98.920
Reported through Mping.
Storms developed ahead of a dryline and produced large hail and damaging wind gusts on the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms developed ahead of a dryline and produced large hail and damaging wind gusts on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 2:19 PM CST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Tue May 28 2019
.DISCUSSION...
The focus is primarily on near-term convective severe, and most of
the analysis below will be focused on that.
Early this afternoon, 6.19 water vapor clearly shows the closed mid-
upper low centered near Denver, and a moisture gradient coincident
with trough's leading edge PVA extending from the Kansas/Colorado
border southward into central New Mexico. This signals increasing
ascent today in our area, and the 12z/17z/19z OUN observed
sounding overlay shows this and depicts gradual lifting of capping
inversion. We'll launch a 21z sounding also to continue to assess
BL evolution as well as cap strength. Stratus has gradually
increased and has tempered diabatic heating some near and east of
the I-35 corridor. Further west, stronger heating has contributed
to moderate to strong instability with MLCAPE to 3,000 J/kg,
possibly a little higher. 18z sounding at Lamont shows weak cap at
700-mb that should be lifted out shortly as ascent from
approaching shortwave arrives. An impressive 1,200 J of hail
growth zone CAPE alone is concerning. Supercells will be capable
of very large hail in this environment. 0-1-km shear of 18 knots
and LCL heights of around 775m were observed in this sounding as
well.
Convective initiation is probable in western Oklahoma and at
least isolated storms should evolve into supercells given
magnitude deep layer shear. Large hail will be the primary threat,
and damaging winds as well. Low-level shear is sufficient for a
tornado or two, but the best chance of this would be toward
evening when a modest strengthening/veering of low-level jet
occurs. Further south, temperatures are near 90 so this degree of
heating may result in CI despite stronger forcing being north.
Higher LCLs should limit the tornado concern somewhat relative to
further north. The storms could produce very large hail.
There could be some upscale growth later this evening, but the
degree of this is uncertain. As low level jet veers and Corfidi
vectors become more favorable, a corridor of heavy rainfall
amounts can't be ruled out. For now, given spatial uncertainties
have decided not to issue a Flood Watch, but we'll continue to
monitor convective trends. Keep in mind that much of north-central
Oklahoma is still experiencing areal flooding and flooding of
mainstem creeks and rivers. Soils are very saturated. It won't
take much to have flooding/flash flooding in these areas if
convection is able to develop and move over this area.
Water vapor shows two more shortwave troughs upstream nearly in
phase, near the Four Corners region and over southern California.
Ascent from these will influence convective development tomorrow
morning from West Texas northeastward across our Texas counties
and southwest Oklahoma. This should expand northeastward
throughout the day, up to a southward advancing front. Position of
driving features along with a consensus of model QPF suggests the
heaviest rainfall amounts could be sufficient for flooding/flash
flooding across southeast portions of the area, even without
antecedent conditions being critical.
Little/no change for the rest of the forecast period. A trend in
the synoptic pattern toward mean ridging won't preclude
thunderstorm activity, but may place us in a slightly less active
pattern. Remnant MCS are still possible. Deterministic and
ensemble run total QPF out to 7 days suggests not overly
concerning amounts to add to the ongoing flooding situation, but
something we'll have to watch closely.
Flood Watch tomorrow will be out shortly.
BRB/Bunker
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 82 65 74 56 / 30 40 80 40
Hobart OK 87 61 73 54 / 20 20 70 20
Wichita Falls TX 89 68 76 59 / 20 20 90 40
Gage OK 82 53 70 48 / 10 10 20 10
Ponca City OK 80 63 73 54 / 30 50 40 40
Durant OK 84 71 81 63 / 20 20 100 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday morning through Thursday morning for
OKZ031-032-041>043-046>048-050>052.
TX...None.
&&
26/12Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 855 AM CDT Tue May 28 2019 OKZ004>048-050>052-TXZ083>090-291400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 855 AM CDT Tue May 28 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is an Enhanced Risk for severe thunderstorms this afternoon and evening. Location... The Enhanced Risk is across portions of central and northeast Oklahoma, including Ponca City, Stillwater, and the Oklahoma City area. The Slight Risk covers most of the rest of Oklahoma and western north Texas, with the exception of far western Oklahoma and adjacent parts of north Texas. Timing... 3 PM this afternoon through midnight. Impacts... Hail up to baseball size. Winds of 60 to 80 mph. Low tornado risk. Discussion... Thunderstorms are expected to develop along a dryline this afternoon, just west of Highway 81. Thunderstorm coverage may be isolated. If storms develop, supercells are expected. These storms will move northeastward through the evening hours. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is an Enhanced Risk of severe storms across far southeastern Oklahoma with a Slight Risk across western north Texas and the remaining southeastern half of Oklahoma on Wednesday. Thereafter, there are off an on chances of thunderstorms this weekend into early next week, but predictability in location and strength of storms is too low for any organized severe storm risk areas. .Heavy Rain and Flooding... Flooding problems will continue or return in areas that see thunderstorms. Persons who live near or have interests in low lying areas should pay close attention to forecasts and warnings. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 405 PM CDT Tue May 28 2019 OKZ035-037-038-282130- Kiowa OK-Tillman OK-Comanche OK- 405 PM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...central Tillman and west central Comanche Counties Until 430 PM CDT... AT 402 PM CDT, a strong thunderstorm was located near Frederick, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Frederick, Snyder, Mountain Park, Indiahoma and Manitou. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3429 9894 3438 9913 3473 9894 3459 9866 TIME...MOT...LOC 2102Z 211DEG 37KT 3440 9900 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 408 PM CDT Tue May 28 2019 OKZ017-023-024-282130- Canadian OK-Caddo OK-Blaine OK- 408 PM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Canadian... northwestern Caddo and southeastern Blaine Counties Until 430 PM CDT... AT 407 PM CDT, a strong thunderstorm was located 6 miles southwest of Bridgeport, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Hinton, Geary, Bridgeport and Greenfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3536 9843 3548 9861 3582 9840 3566 9812 TIME...MOT...LOC 2107Z 214DEG 38KT 3549 9848 BRB
The Altus AFB radar (KFDR), 12 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
39 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Reported through Mping.
At the corner of Paint Rd and Tinney Rd, a few ping pong ball size hailstones mixed in with half dollars.
Car damage and broken windows from hail. Time estimated from radar.
At 34th and SW J in Lawton.
SE 38TH and Cache. Time estimate from radar.
Flash flooding causing about one foot of water in some city streets.
At Homestead and Cache in NW Lawton.
Trees downed. Time based on radar.
Estimated gust.
Time based on radar.
Nickel sized hail at OK-33 and Henney Rd.
Ping pong sized hail at Hwy 33 and Hackleman road.
At 80th and Western Rd.
Hail of 1.5 inches measured near Hwy 177 and 80th.
Reported through Mping.
Water flowing through low lying areas.
Truck swept off Highway 19. Driver is safe.
Flood waters cover intersection of us Hwy 81 and state Hwy 7.
Power lines downed.
Flood waters flowing through city streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828838, 828839, 828840, 828841, 828842, 828843, 828844, 828845, 828846, 828847, 828848, 828849, 828850, 828851, 828852, 828853, 828855, 828856, 828858, 828862, 828866, 828867, 828868, 828869, 828870, 828871, 828872, 828873, 828874, 828875, 828879, 828880, 828881, 828883, 828884, 828885, 828887, 828888, 828889, 828890, and more.